Texas, 2021Hail and Damaging Winds in Texas, May 7, 2021
May 7, 2021 · NWS LUB · 9 events in 8 counties and zones
Very warm temperatures developed on the afternoon of the seventh. This allowed scattered thunderstorms to develop within a surface pressure trough in eastern New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm temperatures developed on the afternoon of the seventh. This allowed scattered thunderstorms to develop within a surface pressure trough in eastern New Mexico. This thunderstorm activity moved into West Texas and was able to mostly produce severe wind gusts due to large dew point depressions. This was especially true during periods of decaying shower and thunderstorm activity. Although most severe wind gusts were associated with thunderstorms, a couple of gusts occurred without the presence of lightning and low reflectivity on radar imagery. The Texas Tech University West Texas mesonet at Reese Center (Lubbock County) measured a wind gust to 59 mph with very light rain showers. Additionally, the Automated Surface Observation System (ASOS) at Lubbock Preston Smith International Airport measured a wind gust to 58 mph with the same decaying rain shower activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 5:18 PM CST, 12 minutes earlier.
Area forecast discussion, May 7, 5:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
618 PM CDT Fri May 7 2021
.AVIATION...
VFR at all terminals expected through the evening and night. VCTS
is possible through 03Z near KLBB and KPVW as thunderstorms move
through the area from ERN NM. Confidence remains low of TS
affecting either terminal but have included VCTS. Strong
downburst winds under rain shafts will be the main concern.
Increased winds are expected tomorrow with possible BLDU
after 18Z.
&&
.PREV DISCUSSION... /issued 245 PM CDT Fri May 7 2021/
SHORT TERM...
The passing of an upper level ridge axis this afternoon will signal
a transition to southwesterly flow aloft in response to a trough
axis emanating from a low across the BC west coast and extending
toward Baja California. Lee troughing across eastern NM will
continue to pull moisture into the region. A passing area of
favorable lift, identified by Q-vector analysis, is expected
across that region around the time of peak heating this afternoon
leading to the development of thunderstorms along the western edge
of the theta-e gradient. This activity should make it into the
CWFA around or a little after dinner time this evening in the form
of a broken line of scattered storms. With the loss of daytime
heating, these storms should begin to dissipate and the bulk of
the activity should remain along and west of the I-27/US87
corridor. Some straggler activity could persist thereafter across
the southern Panhandle and northern Rolling Plains. Soundings show
a fairly anemic CAPE profile as they did early this week.
However, it is May in West Texas and potential for hail to the
size of quarters seems reasonable for the strongest storms. That
said, there is no guarantee any storm will generate large hail. Of
greater risk, however, is the prospect for damaging downburst
winds to 65 mph.
Into Saturday, the surface dryline is expected to sharpen though
indications are things will remain well capped up around 15kft with
dry conditions in the subcloud layer across the western 2/3rds.
Storm opportunities are just a bit better in the Rolling Plains but
still not great. The issue is the scant nature of available moisture
near the LFC. If storms manage to form, severe hail and wind will be
possible. Further west, fire weather concerns abound as winds will
approach 30 mph with sub 10% RH values. A fire weather watch has
been issued for Saturday afternoon and evening.
LONG TERM...
A cold front will move through Saturday night, resulting highs 10 to
15 degrees cooler for Sunday than Saturday. An upper-level shortwave
trough will move through the Texas Panhandle Sunday evening and is
expected to bring precipitation to the Panhandle. This activity
could possibly move into the extreme southern Texas Panhandle late
Sunday. Any activity that does move into the area will be limited in
both time and location. Isentropic upglide Sunday night into Monday
will result in low stratus Monday morning.
An upper-level trough will move across the Rockies and into the
central Plains Monday bringing the potential of precipitation to the
CFWA late Monday into Tuesday. With cloudy skies and the potential
of precipitation over the area, temperatures should only make it in
the 60s and low 70s on Tuesday. As the trough moves to the east, an
upper-level ridge will begin to move into the area. This will result
in calmer weather going into the latter part of this week. The ridge
will flatten as a trough moves into the northwestern CONUS on
Friday. There is some indication that a shortwave will form within
the flattened ridge Friday, which would bring the potential for
precipitation late Friday into Saturday.
GKendrick
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for TXZ021>025-027>031-033>037-039>042.
&&
99/99/28
Hazardous weather outlook, May 7, 3:18 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
418 PM CDT Fri May 7 2021
TXZ021>044-082130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
418 PM CDT Fri May 7 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms will be possible across the
far southern Texas Panhandle and South Plains this evening and
tonight. A few of these storms may produce wind gusts up to 65 MPH
and hail to the size of quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot, dry and gusty southwesterly winds will create critical fire
weather, especially west of the Caprock Escarpment, Saturday
afternoon and evening. A Fire Weather Watch is in effect from noon
until midnight for the South Plains, western Rolling Plains and
southern Texas Panhandle. In addition, the southwesterly winds may
become sustained in excess of 30 mph over portions of the Caprock
Saturday afternoon. Across the Rolling Plains, a conditional risk for
isolated severe thunderstorms will exist Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.
In the hours before
Special weather statement, May 7, 4:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lubbock TX
545 PM CDT Fri May 7 2021
TXZ021-022-028-029-072315-
Parmer TX-Castro TX-Lamb TX-Hale TX-
545 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...
NORTHWESTERN HALE...CASTRO AND NORTHEASTERN LAMB COUNTIES UNTIL 615
PM CDT...
At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Bovina to 5 miles northwest of
Olton. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dimmitt, Friona, Olton, Hart, Summerfield, Easter, Lazbuddie, Black,
Nazareth and Springlake.
LAT...LON 3475 10240 3454 10200 3431 10200 3431 10191
3415 10216 3459 10299 3475 10287
TIME...MOT...LOC 2244Z 222DEG 24KT 3460 10287 3424 10219
23Special weather statement, May 7, 5:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Lubbock TX
615 PM CDT Fri May 7 2021
TXZ021>023-072345-
Swisher TX-Parmer TX-Castro TX-
615 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...
NORTHWESTERN HALE...CASTRO...SOUTHWESTERN SWISHER AND NORTHEASTERN
LAMB COUNTIES UNTIL 645 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Friona to Hart. Movement was
northeast at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tulia, Dimmitt, Friona, Hart, Summerfield, Easter, Black and
Nazareth.
LAT...LON 3475 10211 3444 10160 3431 10209 3431 10225
3475 10286
TIME...MOT...LOC 2315Z 243DEG 25KT 3474 10272 3437 10211
23Special weather statement, May 7, 5:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lubbock TX
618 PM CDT Fri May 7 2021
TXZ027-028-033-034-039-072345-
Bailey TX-Hockley TX-Cochran TX-Lamb TX-Yoakum TX-
618 PM CDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...COCHRAN...NORTHWESTERN
HOCKLEY...NORTHERN YOAKUM AND WESTERN LAMB COUNTIES UNTIL 645 PM
CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Progress to 8 miles north of
Bronco. Movement was east at 35 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Muleshoe, Morton, Earth, Sudan, Needmore, Progress, Bledsoe, Enochs,
West Camp, Muleshoe Wildlife Refuge, Bula, Pep, Lehman, Maple and
Whiteface.
LAT...LON 3431 10304 3431 10237 3325 10265 3328 10306
TIME...MOT...LOC 2318Z 265DEG 33KT 3426 10287 3337 10310
23
Event by event
7 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.
Thunderstorm Wind, Castro
- When
- May 7, 5:30 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured a wind gust to 61 mph.
Thunderstorm Wind, Castro
- When
- May 7, 5:30 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
A Texas Tech University West Texas mesonet site near Hart measured a wind gust to 59 mph.
Thunderstorm Wind, Bailey
- When
- May 7, 5:35 PM CST to 5:40 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
A Texas Tech University West Texas mesonet site near Muleshoe measured severe wind gusts from 1735 to 1740 CST. A peak gust of 68 mph was measured at 1735 CST.
Thunderstorm Wind, Lamb
- When
- May 7, 5:51 PM CST
- Where
- Lamb County, 9 mi WSW of Earth
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.546
A Texas Tech University West Texas mesonet site near Earth measured a wind gust to 59 mph.
Hail, Hale
- When
- May 7, 6:38 PM CST
- Where
- Hale County, Halfway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.180, -101.950
A report was received of quarter size hail along US Highway 70 west of Plainview near the town of Halfway.
Thunderstorm Wind, Yoakum
- When
- May 7, 6:40 PM CST
- Where
- Yoakum County, 3 mi N of Plains
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.223, -102.830
A Texas Tech University West Texas mesonet site near Plains measured a wind gust to 61 mph.
Thunderstorm Wind, Swisher
- When
- May 7, 6:54 PM CST
- Where
- Swisher County, 2.74 mi SSW of Eunice
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.442, -101.764
Local broadcast media reported that a utility line had been blown down by a thunderstorm wind near the town of Eunice.
Thunderstorm Wind, Hockley
- When
- May 7, 6:59 PM CST to 7:00 PM CST
- Where
- Hockley County, 4 mi S of Levelland
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
A Texas Tech University West Texas mesonet site near Levelland measured severe wind gusts from 1859 CST through 1900 CST. A peak wind of 73 mph was measured at 1900 CST.
High Wind, Lubbock
- When
- May 7, 7:58 PM CST to 8:07 PM CST
- Where
- Lubbock forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in American Samoa, May 7 to 8, 2021$30,000 · 1 event
- Tornado and Hail in Texas, May 7, 2021EF0 · 13 events
- Hail in North Carolina, May 7, 20212 in hail · 11 events
- Waterspouts in Gulf of Mexico, May 7, 20217 events
- High Wind in California, May 7 to 8, 202158 kt wind · 6 events
- Hail in North Carolina, May 7, 20211 in hail · 5 events
- Hail in Arkansas, May 7, 20211 in hail · 2 events
- Damaging Winds in Montana, May 7, 202150 kt wind · 2 events
- Damaging Winds in Utah, May 7, 202153 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 7, 20211 event
- Lightning Strike in Michigan, May 7, 2021$5,000 · 1 event
- Hail in New Mexico, May 7, 20210.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947949, 947952, 947953, 947961, 947962, 947963, 947965, 947966, 947968.